Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 12, 2020Benton County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 12, 2020, 3:02 PM CDT for Benton County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 3:02 PM CDT (20:02 UTC)
Expired
Aug 12, 2020, 3:45 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Benton County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS83 KMPX 122002
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Wed Aug 12 2020

MNZ049>051-122045-
Benton-Sherburne-Stearns-
302 PM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON...NORTHWESTERN
SHERBURNE AND NORTHEASTERN STEARNS COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near St. Joseph, or
near St. Cloud, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Clearwater, Avon, Clear Lake, Rice and Farming.

LAT...LON 4571 9385 4541 9402 4542 9405 4540 9407
      4558 9465 4577 9430
TIME...MOT...LOC 2002Z 279DEG 22KT 4561 9428 

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:27 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 12, 1:27 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
127 PM CDT Wed Aug 12 2020

.UPDATE...
Issued at 1236 PM CDT Wed Aug 12 2020

Updated to include 18z aviation discussion below.

&&

.UPDATE Issued at 658 AM CDT Wed Aug 12 2020

PoPs were raised to greater than 80 percent farther east into
eastern Minnesota this morning. Thunderstorm activity has been
increasing along the southern flank of this MCS during the last
hour or so. A very pronounced MCV along the ND/SD border will
continue to head east this morning and thunderstorms will follow
that general motion. SPC Mesoanalysis does indicate a less
favorable environment ahead of the activity, but if the strong
moisture advection can keep pace with the line then it should
continue to survive for at least another 3 to 4 hours. This is
looking likelier since the line has slowed its forward progression
to about 30 mph. Therefore, raised PoPs and QPF a bit farther
east before the expected weakening trend occurs late morning east
of I-35.

&&

.SHORT TERM...(Today through Thursday)
Issued at 414 AM CDT Wed Aug 12 2020

A sub-severe MCS is marching eastward across northern South Dakota
early this morning. It is being driven by strong moisture
advection at 925 mb and a fair amount of elevated instability.
Global models have not handled this feature well at all, while
some of the CAMs have picked up on it and continues to bring it
eastward into central Minnesota later this morning. There is an
impressive north-south moisture gradient across western MN early
this morning with pwats greater than 1.5 inches west and less than
0.8 inches east. So far convection has not shown any signs of
decaying, but it hasn't yet outrun the instability and deep
moisture environment. Given its eastward motion around 40 mph,
it's possible it will begin to do that during the next several
hours unless the moisture axis begins to build eastward a bit
quicker than current trends. The feature has a pretty impressive
MCV as well, which could also help maintain its intensity well
into the morning hours. One would expect it to track more
southeast along the NW-SE instability gradient with time, but it
has shown no signs of doing that yet either. I do expect some
increase in convective activity a little farther south by
sunrise, but the main circulation should continue almost due east
across central MN into the early afternoon. Increased PoPs to
greater than 80 percent across west central MN, then slowly
decrease them to high chance by the time it would reach east
central and/or south central MN mid to late morning given the
increasing uncertainty. The remnant circulation may spark
additional convection during the afternoon across eastern and
southern MN, so maintained low PoPs through that time. The
eastward progression of the moisture plume will halt as it reaches
WI this afternoon, so kept PoPs quite low there. Temperatures may
be suppressed from morning convection/outflows and extensive
cloudiness for much of the day, so kept highs on the cooler side
of guidance, particularly of those members that haven't resolved
this feature.

Fairly steep lapse rates of 7-8C/km and pwats of about an inch and
a half will maintain decent instability through tonight across
western MN. Shear is almost non-existent, but a LLJ of 35 kts
could produce a few isolated thunderstorms, especially late. These
chances will continue Thursday, but an interesting feature to keep
an eye on could be approaching southern MN by late afternoon.
An MCS over western Kansas early this morning has been resolved
well by all of the global guidance. The remnant short wave will
slowly advance east northeast across the Plains and mid Missouri
Valley today into Thursday, reaching southern and eastern MN
Thursday evening. If this continues to be advertised, PoPs may
need to be raised late Thursday afternoon and especially Thursday
night across parts of the area.

.LONG TERM...(Thursday night through Tuesday)
Issued at 414 AM CDT Wed Aug 12 2020

The highlights of the long term are the chances for showers and
thunderstorms on Friday and Saturday, followed by cooler, drier
weather Sunday through the end of the period.

Thursday night the deterministic models are in agreement that an
upper trough will be located somewhere around southwest Minnesota.
The Canadian has PWATs around 2 inches and is stronger and faster
with this feature resulting in very heavy rainfall from southwest
Minnesota through the Twin Cities and then weakening as it moves
off into west central Wisconsin. The GFS is a little farther west
and several hours slower while the ECMWF keeps the heaviest
precipitation near and south of the Iowa border. Friday evening
another shortwave will traverse the area while a surface low in
Canada will drag a cold front through the CWA sometime in the
overnight hours. This will result in another chance for showers
and thunderstorms. Dewpoints in the upper 60s to low 70s and mid-
level lapse rates approaching 8 C/km are forecast to yield MLCAPE
values in the 2000-3000 J/kg range over west central Minnesota,
central Minnesota and southern Minnesota giving these areas the
best chance for strong to severe thunderstorms. The SPC has placed
much of Minnesota under a Slight Risk during this period, while
the WPC also has the same area under a Marginal Risk for excessive
rainfall. The instability lessens quickly from far eastern
Minnesota into west central Wisconsin so the these areas are under
a Marginal Risk for severe storms.

After the front passes things will start to cool off and dry out,
although some light showers could linger behind the front through
the day on Saturday. High pressure will build into the area behind
the front and set us up for several very nice days for this time of
the year. Northwest flow will keep high temperatures in the 70s with
dewpoints in the 50s through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1236 PM CDT Wed Aug 12 2020

Swath of showers continues to shift east over eastern MN with a
few pockets of embedded strong wind gusts and thunderstorms. The
heavy rain may knock visibility down to 1-2SM briefly and have
ceilings into MVFR range, mainly east of a KMSP-KMKT line. Some
MVFR ceilings are possible into far western MN in the wake of the
precip, and this may try to translate east but models have had a
difficult time initializing this entire convective scenario so
confidence is not the greatest in this TAF set. Will gradually see
the precip off to the east this afternoon with conditions
returning to VFR by this evening. Although there are small chances
for precipitation overnight through Thursday morning, low model
confidence in timing/location makes it problematic to include
precipitation beyond this afternoon. Winds will generally remain
SE with sustained speeds 8-15kt with gusts up to 25kt, outside of
convection which may produce higher wind speeds.

KMSP...No significant differences in the thinking for MSP in the
thinking for convection. Will maintain showery precip to prevail
thru this afternoon. There may be the occasional rumble of thunder
but chances for TSRA have significantly diminished. Otherwise,
KMSP is reporting anomalously high winds at 18z which are much
higher than anywhere within the Twin Cities metro. These winds
will gradually diminish but may well stay in the 15G30kt area for
a few hours.

/OUTLOOK FOR KMSP/
Fri...Mainly VFR. Chance MVFR/TSRA. Wind SE 10-15 kts.
Sat...VFR with MVFR/TSRA possible late. Wind NW 5-10 kts.
Sun...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...Borghoff
LONG TERM...CEO
AVIATION...JPC
Hazardous weather outlook, Aug 12, 4:37 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
437 AM CDT Wed Aug 12 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
437 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms through tonight. Widespread
severe weather is not expected, but a couple thunderstorms could
be severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorms are expected Thursday through Saturday.
There is a Marginal Risk for severe thunderstorms across western
Minnesota Thursday and a Slight Risk across most of Minnesota on
Friday. Large hail and damaging winds are possible, along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Special weather statement, Aug 12, 11:55 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1155 AM CDT Wed Aug 12 2020

MNZ093-121730-
Freeborn-
1155 AM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...

At 1155 AM CDT, a strong thunderstorm was located near Clarks Grove,
or near Albert Lea, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Hollandale, Hayward,
Twin Lakes and Albert Lea Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4354 9343 4378 9342 4385 9316 4385 9305
      4361 9305
TIME...MOT...LOC 1655Z 248DEG 18KT 4371 9327

Dye
Local storm report, Aug 12, 12:15 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             ALBERT LEA              43.64N 93.36W
08/12/2020  E0.75 INCH       FREEBORN           MN   PUBLIC

            VARIED SIZES OF HAIL FROM PEA TO PENNY.

&&

NC
Local storm report, Aug 12, 12:44 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HEAVY RAIN       3 N MADELIA             44.09N 94.42W
08/12/2020  M4.08 INCH       WATONWAN           MN   MESONET

            MESONET STATION 7360D 2 N MADELIA.

1220 PM     HEAVY RAIN       MADELIA                 44.05N 94.42W
08/12/2020  M3.87 INCH       WATONWAN           MN   MESONET

            MESONET STATION DW2182 MADELIA.

1100 AM     HEAVY RAIN       JUDSON                  44.20N 94.19W
08/12/2020  M3.25 INCH       NICOLLET           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION JUDM5 JUDSON.

0917 AM     HEAVY RAIN       REDWOOD FALLS           44.54N 95.11W
08/12/2020  M2.96 INCH       REDWOOD            MN   CO-OP OBSERVER

            REDWOOD FALLS COOP REWM5.

1153 AM     HEAVY RAIN       1 SSE NORTH REDWOOD     44.55N 95.08W
08/12/2020  M2.95 INCH       REDWOOD            MN   ASOS

            ASOS STATION KRWF REDWOOD FALLS AP.

&&
Local storm report, Aug 12, 12:53 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT WED AUG 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       NORTH MANKATO           44.18N 94.03W
08/12/2020  M2.07 INCH       NICOLLET           MN   BROADCAST MEDIA

&&

NC
Special weather statement, Aug 12, 1:02 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Wed Aug 12 2020

MNZ051-059>061-121845-
Anoka-Hennepin-Sherburne-Wright-
102 PM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WRIGHT...
NORTHWESTERN HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 102 PM CDT, a strong thunderstorm was located near St. Michael, or
near Buffalo, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Buffalo, Andover, Ramsey, Elk River, Anoka, St. Michael, Otsego,
Monticello, Big Lake, Rogers, St. Francis and Albertville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4512 9363 4521 9390 4543 9355 4528 9328
TIME...MOT...LOC 1802Z 249DEG 29KT 4522 9376

Dye
Special weather statement, Aug 12, 3:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Wed Aug 12 2020

MNZ049>051-122045-
Benton-Sherburne-Stearns-
302 PM CDT Wed Aug 12 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON...NORTHWESTERN
SHERBURNE AND NORTHEASTERN STEARNS COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near St. Joseph, or
near St. Cloud, moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Clearwater, Avon, Clear Lake, Rice and Farming.

LAT...LON 4571 9385 4541 9402 4542 9405 4540 9407
      4558 9465 4577 9430
TIME...MOT...LOC 2002Z 279DEG 22KT 4561 9428

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:21 AM CDTSpecial Weather StatementMPXLac qui Parle39 min
Aug 12, 5:55 AM CDTSpecial Weather StatementMPXStevens35 min
Aug 12, 5:57 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift33 min
Aug 12, 6:04 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine30 min
Aug 12, 6:45 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Pope, Swift, Yellow Medicine45 min
Aug 12, 7:34 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Renville, Stearns56 min
Aug 12, 8:14 AM CDTSpecial Weather StatementMPXBrown, McLeod, Meeker46 min
Aug 12, 8:17 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley43 min
Aug 12, 9:02 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Watonwan73 min
Aug 12, 9:09 AM CDTSpecial Weather StatementMPXFaribault51 min
Aug 12, 9:37 AM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Le Sueur, Nicollet53 min
Aug 12, 10:31 AM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Rice, Steele, Waseca59 min
Aug 12, 11:16 AM CDTSpecial Weather StatementMPXWaseca44 min
Aug 12, 11:55 AM CDTSpecial Weather StatementMPXFreeborn35 min
Aug 12, 1:02 PM CDTSpecial Weather StatementMPXSherburne43 min
Aug 12, 3:46 PM CDTSpecial Weather StatementMPXSherburne44 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.